Iowa, 2004

Hail in Iowa, March 24, 2004

March 24, 2004 · NWS DMX · 2 events in 2 counties and zones

The seasons first severe weather took place during the early morning hours of the 24th. A warm front lifted north into Iowa from Missouri during the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The seasons first severe weather took place during the early morning hours of the 24th. A warm front lifted north into Iowa from Missouri during the night. Unstable air with dew points in the 50s was lifted over the front. Initially, there was a cap in place over the state and as moisture increased elevated convection took off. The area that lifted was above 700 mb. A large area of thunderstorms developed over the north half of Iowa. Most of the storms were not severe. Those that did become severe were only marginal and produced penny size hail in Webster and Marshall Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 23, 3:30 PM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Mar 23, 3:30 PM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CST TUE MAR 23 2004

.DISCUSSION...
FORECAST REMAINS VERY CHALLENGING. MORE SIGNIFICANT MODEL
DIFFERENCES COMPARED TO YESTERDAY. IN THE LONGER TERM...ENSEMBLES
PROVIDE NO HELP AS INDIVIDUAL RUNS ALL OVER THE PLACE. LOOKS LIKE
BEST CHANCES FOR PCPN WILL COME TONIGHT...THURSDAY...FRI NIGHT...AND
PERHAPS SUNDAY. TONIGHT...MAIN FOCUS WILL BE SFC AND H850 FRONT
WORKING NORTH INTO THE AREA. ELEVATED INSTABILITY WILL SLOWLY LIFT
NE INTO SW IA THIS EVENING AND SPREAD OVER MOST OF THE REMAINING CWA
BY 12Z WEDS. MODELS CONTINUE TO FOCUS ON BEST ELEVATED MOISTURE
SURGE OVER N MO AND S IA. H850 FLOW VEERS THROUGH THE NIGHT WHICH IN
AFFECT FOCUSES THE BEST LOWER LEVEL CONFLUENT FLOW WELL TO OUR SE.
BUT AS THE LEADING EDGE OF BETTER ELEVATED MOISTURE MOVES NE...WE
SHOULD SE A CONTINUATION OF SHOWERS AND A FEW STORMS INTO THE NE CWA
LATER TONIGHT. WHILE ELEVATED INSTABILITY WILL PERSIST OVER THE AREA
WEDS...LITTLE FOCUS FOR CONVECTION. HAVE CONTINUED TREND OF LOWER
POPS. STILL LOOKS QUITE WARM WEDS. WILL SEE FIRST WIDESPREAD 70S OF
THE SEASON. MAIN QUESTION WILL BE AMOUNT OF RESIDUAL CLOUD COVER
THROUGH THE DAY. HAVE KEPT TEMPS CLOSEST TO WARMEST MET MOS. WE WILL
STAY IN THE WARM SECTION WEDS NIGHT WITH INCREASING LOW LEVEL
MOISTURE. SFC AND ELEVATED FRONT NORTH OF THE CWA SO ONCE AGAIN
LITTLE FOCUS FOR CONVECTION AND HAVE KEPT POPS LOW. DOES LOOK LIKE A
CDFNT WILL TRY AND PUSH INTO THE AREA THURS. NOTICED THE 18Z RUN
ARE SLOWING IT DOWN. SO PERHAPS POPS WILL NEED TO BE A BIT HIGHER
THURS NIGHT THAN WHAT ARE IN THE ZONES CURRENTLY ON DECK. GETTING
TOWARD THE WEEKEND...MADE ONLY SMALL CHANGES IN THE GRIDS DUE TO
MODEL UNCERTAINTY. STILL SHOWING ABOVE NORMAL TEMPS WITH AT LEAST
SMALL PCPN CHANCES THROUGH SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JAW
Hazardous weather outlook, Mar 23, 5:44 AM CST, 20 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CST TUE MAR 23 2004

IAZ004>007-015>017-023>028-241200-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
544 AM CST TUE MAR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
ALONG AND NORTH OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS AFTERNOON
AND EXTENDING INTO TONIGHT NORTH OF HIGHWAY 20. THE MAIN THREAT
WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR ON WEDNESDAY.
ANOTHER CHANCE FOR THUNDERSTORMS RETURNS THURSDAY AND THURSDAY NIGHT
OVER ALL OF CENTRAL IOWA. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN
THE FORECAST FOR FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED

IAZ033>039-044>050-057>062-070>075-081>086-092>097-241200-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-
CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
WEBSTER-
544 AM CST TUE MAR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH
OF HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS BEGINNING LATE THIS MORNING
AND EXTENDING INTO TONIGHT SOUTH OF HIGHWAY 20. THE MAIN THREAT
WILL BE LIGHTNING AND SMALL HAIL. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERAL MORE CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
PERIOD. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON WEDNESDAY...
MAINLY ALONG AND SOUTH OF HIGHWAY 20 WITH THE MAIN THREAT HAIL AND
STRONG WIND AS WELL AS LIGHTNING. ANOTHER CHANCE FOR THUNDERSTORMS
OCCURS THURSDAY AND THURSDAY NIGHT OVER ALL OF CENTRAL IOWA.
ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY
THROUGH SUNDAY.

SPOTTER ACTIVATION EXPECTED WEDNESDAY AFTERNOON AND EVENING

MR 71

The radar

The Des Moines radar (KDMX), 86 km away, was scanning. The volume nearest the first event began at 07:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
March 24, 1:55 AM CST
Where
Webster County, 5 mi SE of Ft Dodge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.450, -94.117

Hail, Marshall

When
March 24, 3:50 AM CST
Where
Marshall County, 7 mi SE of Marshalltown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -92.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387611, 5387612.